It’s 10PM, do you know where your children are? How about if that penicillin allergy on your child’s chart is the real deal or a hoax perpetrated by Big Pharma and the entirety of the medical-industrial complex working together across the globe in a concerted and sinister effort to make you think that sweet little Timmy will suffer a painful end if he even looks at a drop of amoxicillin? I think that maybe I’ve been on Twitter too long.
As the title suggests, today’s post is a bit of a public service announcement aimed at addressing the confusion surrounding penicillin allergies in both children and adult humans. I’ll also cover why it is important to take appropriate steps to have an unfair allergy expunged from your medical record like a presidential impeachment. Let’s get started.
Though allergy to penicillin, which implicates a number of important antibiotics used to treat a wide variety of infections, is by far the most commonly reported medication allergy, the number of patients who are truly at risk of a life-threatening reaction is small. Of the 10-15% of humanity who believes they can’t safely take a penicillin, more than 95% have been mistakenly labelled as such. These people, along with the entire human population when the risk of antibiotic resistance is taken into account, can benefit from having the scales wiped from both their eyes and medical record.
As I will repeatedly emphasize, it is important to go about the so-called delabeling of a patient’s penicillin allergy in a thoughtful manner. Though not remotely as common as it may have seemed, true hypersensitivity to this class of medications is still a leading cause of anaphylaxis, the most severe form of an acute allergic reaction that can result in obstruction of the airway and/or shock. This pathological response to penicillin kills somewhere between 500 and 1000 people each year in the United States. So please don’t rush out and start gulping down Augmentin like Diet Coke while sharing top secret military documents with friends and acquaintances at your private luxury resort.
But before we get into how to delabel a patient with a likely bogus penicillin allergy, a quick primer on the subject is in order.
Allergy to penicillin can develop at any age, though it is most commonly first reported in childhood. Children, because they are disgusting, are frequently diagnosed with all manner of upper and lower respiratory tract infections, skin and soft tissue infections, and urinary tract infections that are appropriately treated with antibiotics in the penicillin family. Even more are inappropriately prescribed these antibiotics for viral infections and prescriber discomfort with uncertainty. So the opportunities to be labelled as allergic to these drugs, rightly or wrongly, are frequent.
There are several different types of adverse reactions to medications that can occur. In this case, we are worried about a specific kind of abnormal response to a medication by the immune system known as a type I, IgE-mediated reaction. This can result in the immediate and potentially catastrophic release of a number of different chemicals, such as histamine, that can cause dilation of blood vessels, leaking of fluid into surrounding tissues, poor perfusion of vital organs, and spasm of the airway smooth muscle.
Previously sensitized patients having such a reaction, usually within an hour of re-exposure to the offending antigen, can develop any combination of a host of potential complaints. This can range from itching, flushing, and hives, to swelling of the face, difficulty breathing, or even complete airway obstruction. Gastrointestinal distress is also common, though rarely isolated, and can involve nausea, vomiting, diarrhea, or pain. Finally, and sometimes fatally, severe reactions can cause a dangerous drop in blood pressure that compromises the body’s ability to supply oxygen to vital organs, which is known as shock.
So you can see why it is so important to recognize who is truly allergic to these medications. This is scary stuff. Patients can go from absolutely fine to unresponsive and unable to breath in an extremely short time. Mere minutes in fact. Recognition and proper management with epinephrine (EpiPen or equivalent device) can save lives. Wasting time on unproven treatments, or even on legitimate allergy remedies like Benadryl that aren’t meant to be used in anaphylaxis, can be a deadly mistake.
But why are so many kids and adults inaccurately labelled as allergic to penicillins? It’s actually pretty understandable and largely involves a combination of the known limitations in our ability to interpret sensory information and then to recall it, potentially years later. And there is also just the simple fact that even well-meaning and competent medical professionals sometimes believe things that are wrong.
The low hanging fruit here is that a penicillin allergy is often added to a patient’s medical record for clearly nonallergic indications. For example, if a parent or sibling is allergic. This is not recommended practice, however. Sometimes after a patient suffers a known side effect from an antibiotic, such as an upset stomach or diarrhea, and this is falsely labeled as an allergy.
Probably the most common reason is the development of a nonspecific bumpy red rash at some point during a treatment course. Rather than hives, which are a specific rash known to be associated with true allergic reactions, nonspecific red bumps are extremely common during viral infections and have nothing to do with the penicillin being used to treat a child’s “ear infection”. We often have to rely on a parents description, which is obviously subjective. And, sadly, medical providers also sometimes mistakenly believe that any rash means the patient is allergic.
Once a patient is labelled as penicillin allergic, that label tends to stick with them. Even if they are seen by a provider who doesn’t have access to the patient’s medical record, the patient or their caregiver will still likely mention the allergy. Historically we have assumed these labels to be accurate, or perhaps just as frequently we have been skeptical of them but not felt empowered to do anything about it at the time. And when trying to obtain a detailed description of the supposed allergy, often so much time has passed that reliable recall of the specific signs or symptoms that resulted in the allergy label are hard to come by.
So, again, an allergy label is hard to get rid of unless clear action is taken. They aren’t like classified materials that can simply be declassified with a thought by a president packing boxes on moving day. This clear action, usually consisting of skin testing or an oral challenge, has typically been performed by an allergist in a specialty clinic. And though sometimes this is indicated, particularly when there is a reliable history of a reaction that is consistent with true allergy, oral challenges are increasingly being done in a variety of inpatient and outpatient settings.
If you or your child is felt to be a low risk for true allergy, an oral challenge in their pediatrician’s office is a very safe and reliable means of removing the label and expanding treatment options to include penicillins. There are several historical findings that are consistent with low risk for true allergy:
- The patient has had a penicillin again without any concerning reaction
- There is no clear recollection of symptoms
- A delayed onset nonspecific bumpy red rash
- The reaction in question occurred greater than 10 years ago
- The only reason for the label was family history
- The only symptoms were isolated gastrointestinal side effects
- The only reason for the label was a yeast infection
- The only reason for the label is a history of reaction to other antibiotics
An oral challenge typically involves giving a patient 10% of the treatment dose followed by close observation for 30 minutes. Though an allergist does not always need to be involved, the ability to rapidly treat a potential severe reaction should always be ensured prior to the challenge. If this goes well, the rest of the full dose can then be given and the patient observed for another hour or two for good measure. If there are no signs or symptoms of an acute allergic reaction, the patient is extremely unlikely to have an allergy and the label can be removed from their chart. Patients and/or caregivers should also be counseled to avoid self-reporting an allergy in the future to avoid confusion and relabeling.
Why does this matter? Unfortunately there are significant clinical, public health, and economic costs that occur when there are limitations in what antibiotic can be prescribed to treat an infection. Very often an antibiotic in the penicillin family is the best choice in that it is more effective, more narrow, associated with fewer side effects, and much cheaper. The use of antibiotics that are overly broad, meaning that they work on a wider variety of bacterial pathogens than necessary, increases the risk of resistance and the loss of that agent as a useful treatment of other types of infections. Inappropriate treatment of ear infections in toddlers could one day result in it being much harder to treat bacterial meningitis in the future, for example.
If you believe that you or your kiddo is allergic to penicillin, maybe that’s true. But maybe it’s all a lie and you’ve been missing out on all the fun while helping to line the pockets of the people who make Zithromax. Please consider checking with your doctor about the possibility of an oral challenge and delabeling that allergy. Though it can be done in a pinch when a patient is ill and needs an antibiotic, it’s always better to do these things in a more controlled fashion.